Since their introduction to medicine in 1908, preparations containing cinchophen (phenyl-quinoline-carboxylic acid) have been used extensively in the treatment of neuralgic and rheumatic disorders. A comparatively large number of instances of toxic manifestations following their use have been reported. Beaver and Robertson,1 in a recent paper dealing with this subject, have found thirty fatal cases in the literature, and report five more encountered at the Mayo Clinic. The primary pathologic lesion was a necrosis of the liver parenchyma. The toxicity of the drug did not appear to depend on the dosage or the length of time over which it was taken but apparently on some individual factor of lowered resistance or idiosyncrasy.
I wish to report another instance of fatal toxic hepatitis from the use of a cinchophen-containing preparation.
E. M., aged 24, a Mexican woman, married, had had pain and stiffness of the right shoulder at frequent intervals
Elliot AH. TOXIC CIRRHOSIS OF THE LIVER FROM "OXYL-IODIDE": REPORT OF CASE. JAMA. 1931;97(19):1384–1385. doi:10.1001/jama.1931.27310190001010b
Customize your JAMA Network experience by selecting one or more topics from the list below.